Alabama, 2022

Damaging Wind and Lightning Strike in Alabama, July 18, 2022

July 18, 2022 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced high winds and damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced high winds and damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 18, 5:55 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 18, 5:55 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
655 PM CDT Mon Jul 18 2022

.AVIATION /19.00Z Issuance/...VFR conditions will prevail for the
next 24 hours. Isolaated showers and thunderstorms early this
evening ending after sunset. Showers and storms redevelop on
Tuesday, especially from late morning through the afternoon over
inland areas, a few storms near the coast earlier in the day. Expect
reductions in ceilings and visibility in some of the heavier
activity. A few stronger storms will be capable of producing
gusty/erratic winds. Otherwise, winds mainly out of the south and
southwest at 5 to 10 knots. /12

&&

.PREV DISCUSSION... /issued 404 PM CDT Mon Jul 18 2022/

NEAR TERM UPDATE /Now Through Tuesday/...The general pattern of weak upper-
level troughing over the Appalachians and strong upper-level ridging
over the Rockies will continue through the near term period. At the
surface, high pressure remains dominant over the Atlantic, with a
ridge axis extending across the Florida peninsula and into the
Eastern Gulf of Mexico. This will allow for southwesterly winds to
be maintained through the period. PWATs through the afternoon will
generally range from 1.5 to 1.8 inches, and with ample instability
and weak flow aloft, expect a typical summertime pattern with
scattered showers and thunderstorms popping up along the sea breeze
boundary. In addition, a remnant outflow boundary from morning
convection over Mississippi, which was associated with a weak
surface trough/frontal boundary, is moving into our northwestern
counties. PWATs along this boundary increase to around 2.0 to 2.2
inches. This feature will remain draped across the northern portions
of our region through the remainder of the day, serving as a focus
point for additional scattered to locally numerous showers and
storms to develop during the late afternoon/early evening hours
(especially as it interacts with the sea breeze). With DCAPEs around
1000 J/kg, cannot rule out a few stronger storms capable of
producing gusty downdraft winds throughout the day today. Convection
will decrease in both coverage and intensity during the evening
hours, due to the loss of daytime heating.

Tuesday will be fairly similar to today, although PWATs will remain
rather elevated, at around 1.9 to 2.1 inches. Scattered showers and
storms are expected to develop along the sea breeze during the late
morning/early afternoon and push inland throughout the afternoon.
Additional storms may also fire up along the weak surface trough as
it remains draped across the northeastern portions of our region.
Once again, a few stronger storms, capable of producing gusty winds
will be possible.

Highs for both today and Tuesday will be in the upper 80s along the
coast and low to mid 90s inland. At this time, heat indices on
Tuesday look to remain below Heat Advisory criteria, with values
generally around 100-106 degrees. Lows tonight will be in the mid to
upper 70s, with low 80s along the coast. Lastly, a LOW risk of rip
currents will remain in place through the period. /96

SHORT TERM /Tuesday night Through Thursday night/...Starting to
feel like a broken record talking about weak troughing over the
area but the short term just keeps us locked in that pattern.
Upper troughing centered over the Tennessee valley Tuesday night
will slowly move east throughout the short-term leaving our area
under weak southwesterly to westerly flow through Thursday. This
weakness will keep PWATS in the 2 inch range with weak surface
troughing slowly mixing out over the area. This pattern will
support slightly higher rain chances each afternoon especially
west of I-65 where better forcing is located. Most of the area
will see high end chance pops with some likely POPs showing up
west of I-65 for Wednesday and Thursday. Storms will mainly follow
the standard diurnal pattern with showers developing near the
coast during the morning then more storms re-developing inland in
the afternoon. Storms will continue to pose the standard
summertime threats of potentially gusty winds and heavy rainfall
but no widespread impacts are expected. Temperatures will also be
on the rise once the trough moves east. Highs will climb into the
mid 90s and with the lingering moisture heat indices will likely
approach 100 to 105 degrees. Lows will remain in the mid to upper
70s. One last thing to keep an eye on is with increasing
southwesterly flow in association with the upper trough, rip
current risk may be on the rise for the middle of the week. BB/03

EXTENDED TERM /Friday Through Monday/...We finally break the
pattern we were in but unfortunately it will mean things will get
toasty again. The upper trough discussed in the short term will
progress eastward and is quickly replaced by upper ridging through
the weekend and into early next week. PWATS will take a few days
to mix out via subsidence processes and as a result POPS will
slowly decrease through the weekend. The best rain chances will be
Friday and Saturday when the remnants of whatever surface trough
moves into the area will linger before completely washing out by
Sunday. Sunday and Monday will be fully driven by high pressure as
subsidence finally wins over. Storms will be much more scattered
to isolated in nature and will likely be more confined to the
seabreeze and any remnant outflow boundaries. The main talking
point will likely be another round of hot weather with highs in
the mid 90s all weekend and heat indices ranging in the 104 to
108 range. We will have to continue to monitor the potential for
a heat advisory this weekend as we will likely get pretty close
to criteria. Nonetheless, it will be back to uncomfortable and
sweaty. BB/03

MARINE...A moderate southwesterly flow will persist through
midweek. Isolated to scattered showers and thunderstorms can be
expected each day. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 18, 4:03 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 PM CDT Mon Jul 18 2022

ALZ052-053-182245-
Clarke AL-Washington AL-
503 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of east central
Washington and central Clarke Counties through 545 PM CDT...

At 503 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Leroy, or near Jackson, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8770 3141 8762 3143 8765 3140 8771
      3139 8771 3137 8801 3155 8805
TIME...MOT...LOC 2203Z 257DEG 13KT 3148 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 4:53 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
553 PM CDT Mon Jul 18 2022

ALZ052-053-055-059-262-190000-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
553 PM CDT Mon Jul 18 2022

...A cluster strong thunderstorms will impact portions of southwestern
Monroe, north central Baldwin, east central Washington, southeastern Clarke
and northwestern Escambia Counties through 700 PM CDT...

At 552 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Jackson to 9 miles east of McIntosh. Movement was southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, Uriah and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 8803 3153 8784 3131 8738 3128 8742
      3126 8743 3126 8728 3095 8774
TIME...MOT...LOC 2252Z 313DEG 22KT 3140 8775 3128 8787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 5:11 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
611 PM CDT Mon Jul 18 2022

ALZ053-055-190015-
Clarke AL-Monroe AL-
611 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southwestern Monroe
and east central Clarke Counties through 715 PM CDT...

At 611 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles northwest of Uriah, or 13 miles west of
Frisco City, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Frisco City, Uriah and Excel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 8725 3141 8728 3140 8730 3136 8733
      3135 8735 3132 8736 3130 8739 3126 8743
      3143 8773 3152 8768
TIME...MOT...LOC 2311Z 290DEG 8KT 3145 8763

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 18, 5:25 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
625 PM CDT Mon Jul 18 2022

ALZ057-058-190030-
Butler AL-Crenshaw AL-
625 PM CDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of southern Butler and
Crenshaw Counties through 730 PM CDT...

At 625 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southeast of
Grady to 7 miles northeast of Georgiana. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8616 3153 8619 3149 8619 3146 8625
      3147 8628 3153 8628 3153 8630 3150 8633
      3170 8682 3197 8624 3196 8619 3196 8618
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2325Z 290DEG 21KT 3196 8615 3171 8665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 5:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
637 PM CDT Mon Jul 18 2022

ALZ052-261>263-MSZ076-079-190030-
Baldwin Inland AL-Washington AL-Mobile Central AL-Mobile Inland AL-
Greene MS-George MS-
637 PM CDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of northern Mobile,
northwestern Baldwin, southern Washington, northeastern George and
southeastern Greene Counties through 730 PM CDT...

At 637 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Deer Park to 4 miles
southeast of Leakesville. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Deer Park, Axis,
Mount Vernon, Calvert, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8863 3130 8832 3118 8794 3116 8794
      3116 8797 3115 8797 3115 8794 3114 8794
      3116 8793 3115 8790 3116 8790 3114 8787
      3115 8787 3113 8780 3073 8816
TIME...MOT...LOC 2337Z 294DEG 28KT 3123 8833 3110 8851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 5:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
651 PM CDT Mon Jul 18 2022

ALZ056-059-190045-
Conecuh AL-Escambia AL-
651 PM CDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of western Escambia and
southwestern Conecuh Counties through 745 PM CDT...

At 651 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles north of McCullough, or 14 miles north of
Atmore, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCullough, I65 And AL 113 and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8738 3100 8742 3117 8762 3123 8756
      3123 8755 3125 8752 3125 8751 3126 8748
      3126 8743 3128 8742 3131 8738 3125 8704
TIME...MOT...LOC 2351Z 292DEG 10KT 3123 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Ft Rucker radar (KEOX), 82 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
July 18, 6:20 PM CST to 6:22 PM CST
Where
Crenshaw County, 2 mi SSW of Petrey
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.823, -86.213

High winds downed trees in the 10000 Block of Petrey Highway.

Lightning, Crenshaw

When
July 18, 6:50 PM CST
Where
Crenshaw County, 1 mi S of Luverne
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.706, -86.270

Lightning struck a transformer causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049922, 1049925.